I’m really tired. One of the nasty side effects of Nardil is insomnia. It usually happens at a higher dose than the one I’m on now, so when the insomnia hit me earlier this week it caught me off guard. I’ve always been one to get at least 7 to 8 hours of sleep a night. This week, however, I’ve been getting between 4 and 6. It’s starting to take it’s toll on my system.
It’s hard enough being overworked, underpaid, and undervalued at work but when you throw insomnia into the mix, it just makes it all so much worse. Last week I felt so great. Both the depression and anxiety lifted. I was euphoric. Everything seemed to be going well. I felt like I was going in the right direction.
Now the depression has really swept back in and the anxiety is starting to creep back as well. I’m starting to lose a little bit of hope.
On a lighter note I got my tattoo finished last Sunday. The session went great. I’m running a half-marathon this Sunday, which should be interesting due to my fatigue. I have been training fairly consistently over the last few months but this past week I’ve sort of given up a bit but that’s okay because I should be resting this week anyway.
I’m really stressed about my job and school situation. I have four more classes to take to graduate. My original plan was to take two classes in the Fall, one in the Spring, and one in the summer. I’m making very little money at this point at work so getting financial aid would help, but I really don’t know if I can handle taking two classes in the Fall plus work full time. (I have to take at least two classes to be eligible for aid.) I also desperately need to get some experience in the library.
So I am thinking about taking one class in the Fall plus volunteer at a library, and then one internship in the Fall and one in the summer as well, and then take my final course the following Fall. So I won’t graduate until December 2012. This seems ideal, but I’d like to find a new job that pays more. I started looking for jobs earlier this week, which always puts me into a foul mood to begin with, but the insomnia and subsequent depression has kind of put a damper on that.
Ugh. I’ll stop complaining.
Sorry to hear about your problems. It sounds like you have an awful lot on your plate right now, so I hope you can eliminate some of that over the next days and take some time off. One can’t function on empty battieries. 😦
I hear you on the job hunting, that is something which stresses me immensely as well.
Great news on the tattoo session, though.
Thanks! I am trying to slow down and figure things out. I was moving a little too fast for about a week and now I’m recovering from that.
Try not to stress out too much. I’m sorry about the Nardil having this effect on you.
I like to sleep 7 – 8 hours a night too, mostly because my life is so boring that 16 – 17 waking hours are about all I can handle, but I could probably survive on less. I also enjoy dreaming – my dreams are better than my real life. Whatever you do, don’t get hooked on ‘sleep aids,’ as I probably am.
Yeah, I know what you mean. Sleeping well has always been a constant in my life that I’ve been able to depend on. No matter how bad things have gotten, I’ve always managed to sleep well.
I have insomnia sometimes also, though not as a side effect of meds. I did find I could really not function without sleep, so now I take something to help me sleep when I need it. If your insomnia is medication induced, would it make sense to get another prescription for a sleep aid?
I think you really need to watch your stress level Mike, so you don’t plunge into another depression. That’s an awful lot on your plate for anyone – school, full time work, and looking for a job, plus insomnia….I hope you keep in mind your mental health has to be a priority, even if something else has to go to lower your stress. take care now
You are right. I am really stressed. I do need to be careful because overloading my life back in January is part of what triggered my major depression. I have been taking a step back, though, and evaluating how much I can handle.
Sounds like a very stressful time for you. Good luck in the race, and I hope you enjoy it! Let us know how it goes, and you should post a photo of your tattoo, I’d love to see it.
Hey Harriet. I’ll post a pic once it’s healed a bit more. It’s good to hear from you. I hope all is well.
Hope all’s going well on your end!
I am doing fairly well. Just busy with finding a job. I ran a half-marathon last Sunday and got my tattoo finished. I’ll post an update soon. Hope all is well with you. 🙂
Oh, sounds exciting. I was wondering how you were coping, but it sounds like you are holding up nicely. 🙂
I’m doing fairly good – last week’s anxiety subsided and I try to not reapeat old mistakes.
I wanted to share this article I was reading about a study on anxiety and bipolar sufferers. I keep up with your blog and I think that one of the things in the study that I wanted to get your reaction to was the finding that “patients’ beliefs about their moodiness can also impact moods.”
There have been instances when I was to give a presentation and I also seemed to nestle in with my anxiety letting the mania drive me ahead while the depression subsided in the meantime.
Good luck on the run, let us know your numbers.
It sounds like what you are doing is “bunching”- that is, heaping up a ball of negatives in your mind. When we do this, life can feel paralyzing and overwhelming.
Here are some negatives:
-nasty Nardil side effects and dealing with them
-feeling bad because the loss of sleep
-disappointed cuz you felt better and now you feel worse
– job stuff – being overworked, underpaid, undervalued
– stress and confustion about school
Now of course all these things are things to be concerned with. But can you see how when you bunch them all together like this it makes your present life situation seem almost unbearably hard?
Kudos on the marathon and getting the tat done. I still want to see a picture! 🙂
I was taught when I was bunching like this (and believe me Im an expert) to take just one little problem and really think it out and see it through to a conclusion you can live with.
For example- money worries. I have them too. I am presently looking for a new nursing job but the economy in the US really stinks. So I fill my days with posting resumes, searching for new opportunities, watching my spending, sticking to a budget, and then taking breaks to breathe and read things I enjoy (like your blog).
Hope this helps. Stop bunching all your stuff in one heap. Tackle one thing at a time if you can. sorry this is so long 🙂 Jill
Hey, can I comment here? I’m from the internet, I was googling my own medication, which is nardil. I take 90mg per day (6 15 mg pills as 3 in the morning and 3 in afternoon). Came across this blog.
I was prescribed it by a very good psychiatrist in Canada who is also faculty at McGill university. He started me at 90mg and suggested that if it works that I never “taper down” to a lighter dose, he said it was old thinking and never really worked, it was placebo effect. YMMV!
I have been on it for 3 years now. At first I got really crazy orthostatic hypotension, and I was sleeping excessively. I had no ability to orgasm. I was hell bent on making nardil work because I had read so much about it that I believed it must work. Well, it does work pretty well. I don’t react to any foods. I can eat whatever I want, cheese, beer, sausages, falafel. Well, the 2nd month I was on it I ate falafel and my blood pressure shot up to like 200/120, it was pretty bad but it went back down in less than 5 minutes. When I first started it I’d get blood pressure changes and you can feel them, your head tingles and you feel dizzier, you’ll know if it’s going up from Nardil. Your heart pounds, etc. If you relax and lie down it wears off pretty quickly.
I barely remember the times when that stuff would happen to me because it only lasted a few months. After that my ability to orgasm came back, and I started sleeping normally, etc. I would almost think I’ve been switched to sugar pills if I didn’t feel a minor, kind of pleasurable tingling and butterfly stomach sometimes when I take it on an empty stomach, then eat. I think doing that pushes it down to your intestine and you absorb the medicine much better.
Okay my point is that hopefully you will find that nardil works for you and that you can ignore all the warnings and have no side effects. The dietary effects only apply to something like 20% of people that take it anyway, in my case it was a side effect that wore off as I adjusted to the medicine.
Mike – are you still out there? Been thinking about you.
Sorry I haven’t been responding to comments. Been going through a rough time. My girlfriend and I are in the midst of a break-up. It’s been tough, but we’re ending on good terms. I am completely feed up with my job and trying desperately to find something else. School starts next week. It also appears that the Nardil has sparked some of my past mood swings. I’ll do a proper update soon.
Mike, I’m soo sorry to hear about you and your GF. 😦 Sending lots of love and healing thoughts. XX
I’m very sorry to hear that; glad that you are ending on good terms, but it’s still a difficult situation for you. I wish you all the best and hope your situation doesn’t get too hard to handle.
Mike hang in there! Although at time it may not seem like much help for how bad our disorders make us feel, there is a lot of research and development going on to better treat various mental disorders. I am hanging on, hang on with me!